Nebraska, 2013

Hail and Damaging Wind in Nebraska, June 15, 2013

June 15, 2013 · NWS OAX · 2 events in 2 counties and zones

Thunderstorms which developed over western Nebraska during the evening of June 14th intensified as they moved into northeast Nebraska after 6 am on the 15th. The thunderstorms initially produced large hail, but after continuing east, damaging wind become predominate before the storms exited into southeast South Dakota and northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms which developed over western Nebraska during the evening of June 14th intensified as they moved into northeast Nebraska after 6 am on the 15th. The thunderstorms initially produced large hail, but after continuing east, damaging wind become predominate before the storms exited into southeast South Dakota and northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 15, 2:38 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 15, 2:38 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
338 AM CDT SAT JUN 15 2013

.DISCUSSION...

...MAIN FORECAST CONCERN WILL CENTER AROUND THUNDERSTORM CHANCES
TODAY...

LATEST WATER VAPOR IMAGERY AND 500 MB RAP ANALYSIS SHOWS
SOUTHWESTERLY FLOW ALOFT WITH A CLOSED LOW OVER SOUTHERN SASKATCHEWAN
AND A RIDGE AXIS JUST TO OUR EAST. EMBEDDED IN THE SOUTHWESTERLY
FLOW IS A SHORTWAVE CURRENTLY OVER THE OKLAHOMA/TEXAS PANHANDLE. AT
THE SURFACE...A BOUNDARY EXTENDS EAST NORTHEAST FROM WESTERN
KANSAS INTO EAST CENTRAL NEBRASKA. DEWPOINTS ALONG AND SOUTH OF
THE BOUNDARY ARE POOLED IN THE MID TO UPPER 60S.

AS PER THE LATEST RAP/HRRR/NAM...THINK THERE WILL BE TWO AREAS OF
MORNING CONVECTION. THE FIRST WILL BE THE ONGOING ACTIVITY ACROSS
THE NEBRASKA PANHANDLE WHICH DRIFTS EAST-NORTHEAST THROUGHOUT THE
MORNING. THE SECOND WILL BE IN ASSOCIATION TO THE NORTHEAST MOVING
CENTRAL PLAINS SHORTWAVE. MOST UNSTABLE AIRMASS WILL BE SOUTH OF
THE ABOVE MENTIONED SFC BOUNDARY AND THIS WILL LIKELY BECOME
ACTIVE THIS AFTERNOON AS THE UPPER LEVEL SUPPORT APPROACHES.
CONVECTIVE ACTIVITY IS FORECAST TO SHIFT SOUTH INTO KANSAS AND
MISSOURI BY EVENING AS THE SFC BOUNDARY DROPS SOUTH AND UPPER
LEVEL FLOW BECOMES MORE ZONAL.

MUCH OF SUNDAY MORNING LOOKS QUIET ACROSS THE FORECAST AREA. THE
FRONTAL BOUNDARY IS FORECAST TO PUSH NORTH LATER IN THE DAY SUNDAY
AND STORMS MAY FIRE TO OUR WEST AND POTENTIALLY EVOLVE INTO AN
MCS AND SLIDE EAST-SOUTHEAST SUNDAY LATE AFTERNOON AND EVENING
CLIPPING OUR SOUTHWESTERN COUNTIES.

MUCH OF MONDAY AND TUESDAY LOOK TO BE DRY WITH WEAK SFC HIGH
PRESSURE BUILDING OVER THE REGION. UPPER RIDGING BEGINS TO BUILD
OVER THE CENTRAL PLAINS BY EARLY WEDNESDAY. A FEW IMPULSES ARE
PROGGED TO MOVE UP AND OVER THE RIDGE AND SO CANNOT DISCOUNT ANY
CHANCE OF TSTMS IN THAT PATTERN WHILE A SFC BOUNDARY STRETCHES
ACROSS THE FORECAST AREA.

KERN

&&

.AVIATION...06Z TAFS FOR KOFK...KOMA AND KLNK.

CONVECTION REMAINS PRIMARY AVIATION CONCERN. NEW DEVELOPMENT IN
SRN NEBR POSES A RISK MAINLY AT KLNK/KOMA EARLY IN FORECAST
PERIOD WITH OTHER ACTIVITY IN WRN NEBRASKA MOVING TOWARD REGION
LATE TONIGHT/SATURDAY MORNING. GUSTY VARIABLE BUT MOSTLY SE WINDS
IN WAKE OF EARLIER CONVECTION CAN BE EXPECTED EARLY TONIGHT NEAR
FIRST BATCH OF CONVECTION THAT WILL IMPACT KLNK/KOMA. THE SECOND
AREA OF CONVECTION IN WRN NEBR WAS EXPECTED TO IMPACT THE KOFK
VICINITY SATURDAY MORNING...WITH NEW DEVELOPMENT LIKELY SEWD
THROUGH THE AFTERNOON. THUS ADDITIONAL TSTM MENTION WAS CARRIED AT
KOMA/KLNK. AREAS OF MVFR CIGS LIKELY TO DEVELOP BEHIND THIS SECOND
CONVECTIVE BAND BY SATURDAY MORNING...ESPECIALLY OVER NERN NEBR.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99/99
Hazardous weather outlook, Jun 15, 3:03 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
403 AM CDT SAT JUN 15 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-152315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
403 AM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A COUPLE AREAS OF THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
OUTLOOK AREA TODAY. THE MOST LIKELY TIMEFRAME FOR SEVERE STORMS IS
THIS AFTERNOON...GENERALLY SOUTH OF INTERSTATE 80. LARGE HAIL AND
STRONG WINDS WILL BE THE PRIMARY HAZARDS.

THUNDERSTORMS WILL MOVE EAST INTO NORTHEAST NEBRASKA EARLY THIS
MORNING. ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED
ACROSS NORTHEAST NEBRASKA...A FEW OF THE STRONGER STORMS COULD
CONTAIN SMALL HAIL AND GUSTY WINDS. ANOTHER AREA OF STORMS WILL
MOVE INTO SOUTHEAST NEBRASKA FROM NORTHEAST KANSAS. A FEW STORMS
COULD CONTAIN SMALL HAIL AND GUSTY WINDS THIS MORNING...BUT THE
STRONGER STORMS WILL WAIT UNTIL AFTERNOON AS THEY MOVE TOWARD A
SURFACE BOUNDARY. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE
PRIMARY HAZARDS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY NIGHT AS A
FRONT SLOWLY MOVES SOUTHEAST. THE THREAT OF SEVERE WEATHER
PERSISTS THROUGH SUNDAY NIGHT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER NEXT WEEK AS WARMTH
AND INSTABILITY RETURN TO THE PLAINS AHEAD OF A LARGE WEST COAST
UPPER LOW THAT WILL BE MOVING INLAND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED ACROSS FAR SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON.

In the hours before

Special weather statement, Jun 15, 5:43 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 AM CDT SAT JUN 15 2013

NEZ011-016-151230-
ANTELOPE NE-KNOX NE-
643 AM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANTELOPE AND
NORTHWESTERN KNOX COUNTIES UNTIL 730 AM CDT...

AT 641 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAGE...OR 15 MILES EAST OF ONEILL...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERDIGRE...NIOBRARA AND VERDEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4286 9831 4287 9829 4279 9807 4277 9806
      4276 9800 4271 9786 4234 9830 4284 9831
TIME...MOT...LOC 1141Z 214DEG 23KT 4241 9836

SMITH

The radar

The Sioux Falls radar (KFSD), 139 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Antelope

When
June 15, 6:35 AM CST
Where
Antelope County, 20.95 mi NNE of Brunswick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.587, -97.751

Thunderstorm Wind, Cedar

When
June 15, 7:28 AM CST
Where
Cedar County, 5.07 mi NNE of Menominee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.850, -97.390

Thunderstorm wind gusts estimated at least 60 mph caused extensive damage in south Yankton. Numerous tree limbs and power lines were downed by the storm. There was also structural damage to Riverside Auto Body. Here the roof was removed, and a number of storage units were destroyed. Damage was scattered for a half block downstream from the site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455987, 452880.